Excessive Heat, Randall
- When
- June 17, 12:00 PM CST to 7:00 PM CST
- Where
- Randall forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Mid-level ridge over northwest Mexico and southwest CONUS supported high temperatures well above 100 degrees Fahrenheit, with 850mb temperatures at or above 36 degrees Celsius continuing to be forecast across western half of Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Mid-level ridge over northwest Mexico and southwest CONUS supported high temperatures well above 100 degrees Fahrenheit, with 850mb temperatures at or above 36 degrees Celsius continuing to be forecast across western half of Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 11:29 AM CST, 31 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1229 PM CDT Sat Jun 17 2017
.AVIATION...
VFR conditions are expected throughout the 18Z TAF period. Winds
will be southerly between 5-10 kts through around 03Z Monday. A
cold front is expected to move from north to south across all TAF
sites. The front should clear KDHT/KGUY well before 12Z Monday
and through KAMA by around 12Z. Behind the cold front passage,
some bkn mid and high cigs will be present, but should remain in
VFR category, perhaps at times lowering close to MVFR, but
confidence is not high at this time. As the cold front passes
through and even as it lags behind, winds will shift to NE and
pick up with sustained winds 20-25 kts with gusts over 35 kts at
times. Winds should then diminish under 20 kts by around 13-15Z
Monday.
Meccariello
&&
PREV DISCUSSION... /Issued 425 AM CDT Sat Jun 17 2017/
DISCUSSION...
No major changes to the forecast with this issuance, other than to
upgrade Heat Advisory today to an Excessive Heat Warning for Palo
Duro Canyon. Existing Heat Advisory remains in effect today for
most areas on the Caprock.
Mid-level ridge over northwest Mexico and southwest CONUS will
support high temperatures well above 100 degrees Fahrenheit today,
with 850 mb temperatures at or above 36 degrees Celsius continuing
to be forecast across western half of Texas Panhandle at day's
end.
Have retained low thunderstorm pops across eastern 2/3 of Oklahoma
Panhandle this evening, where minor disturbance may succeed in
breaking the cap.
Relief from the heat comes in the form of a strong cold front,
progged to arrive this evening and tonight. Brief gusts in the
40 to 50 MPH range can be expected across the western half of the
forecast area immediately following frontal passage. Brisk
northeast winds at sunrise Sunday expected to diminish during the
course of the day. Highs on Sunday expected to remain below 90
degrees. Tolerable maxima near 90 on Monday will be short-lived
as warmup gets underway on Tuesday, when above-normal highs
return. Highs of 100 or more expected again Wednesday and
Thursday. May see modest relief on Friday if next cold front can
push through all of Panhandles.
Cockrell
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 9 PM CDT this evening for the following
zones: Carson...Dallam...Deaf Smith...Hansford...Hartley...
Hutchinson...Moore...Ochiltree...Oldham...Potter...
Roberts...Sherman.
Excessive Heat Warning until 9 PM CDT this evening for the
following zones: Armstrong...Randall.
OK...Heat Advisory until 9 PM CDT this evening for the following
zones: Texas.
&&
29/2Hazardous Weather Outlook National Weather Service Amarillo TX 355 AM CDT Sat Jun 17 2017 OKZ001>003-TXZ001>020-172115- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 355 AM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. An Excessive Heat Warning is in effect for Palo Duro Canyon, due to temperatures reaching 110 degrees or higher. A Heat Advisory is in effect for most remaining areas on the Caprock, generally the western two-thirds of the Texas and Oklahoma Panhandles, where high temperatures are expected to be in the 105 to 110 degree range. Isolated thunderstorms may develop early this evening across the Oklahoma Panhandle. Any storms that develop will have the potential to become strong to marginally severe, with hail near one inch in diameter and gusts to around 60 MPH. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Sunday night, Tuesday, Tuesday night and Wednesday night across portions of the Oklahoma and Texas Panhandles. The threat for organized severe weather during these times will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Cockrell
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708014, 708015.